Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 87, NWS Springfield, MO

May 6, 1998Barry County, Stone County, Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at May 6, 1998, 7:36 PM CDT for Barry County, Stone County, Taney County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1998, 7:36 PM CDT (00:36 UTC)
Expired
May 7, 1998, 1:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1358 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1358 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 070036
FFWSGF
MOC009-119-209-213-070630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 PM CDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWESTERN MISSOURI
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI
  STONE COUNTY IN SOUTHWESTERN MISSOURI
  TANEY COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 130 AM CDT

* AT 726 PM...DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM FROM GALENA TO CASSVILLE TO PINEVILLE.  THIS STORM WAS
  MOVING EAST AT 25 MPH.

* CLUSTERS OF SHOWERS AND THUNDERSTORMS CONTINUE TO FALL OVER
  STONE...BARRY...MCDONALD COUNTY AND TANEY COUNTY.  RAINFALL AMOUNTS
  OF 1 TO ONE AND A HALF INCHES HAVE FALLEN FROM CASSVILLE TO ANDERSON.
  WITH ANOTHER ONE TO TWO INCHES EXPECTED...FLASH FLOODING IS LIKELY.
  IF YOU ARE IN ROARING RIVER STATE PARK...SEEK SHELTER IMMEDIATELY .

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

RUNNELS/GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:40 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 6, 2:40 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT WED MAY 6 1998

MAIN FCST FOCUS WILL BE WITH TSRA DEVELOPMENT TONIGHT.

17Z SOUNDING/GOES SOUNDING DATA SHOWS UNSTABLE ATMOSPHERE ACROSS SW
MO WITH >2100 J/KG CAPES AND LIS OF -7.  SFC ANALYSIS SHOWS LOW TO
MID 60 DEW POINTS ACROSS S MO/SE KS.  OUTFLOW BOUNDARIES EXTEND
ACROSS SOUTHERN KANSAS AND TSRA WERE ALREADY OCCURRING THERE.
ANOTHER BOUNDARY EXTENDS ACROSS S CNTRL MO.  VISIBLE IMAGERY SHOWS
LARGE CU FIELD ACROSS S MO AND KSGF SHOWS ONE SMALL STORM WHICH HAS
DEVELOPED IN VERNON COUNTY.

WOULD EXPECT MORE STORMS TO DEVELOP DURING THE NEXT COUPLE OF HOURS
WITH INSTABILITIES REMAINING THE SAME OR SLIGHTLY HIGHER AND NO CAP.
IF SEVERE STORMS DEVELOP...WOULD EXPECT LARGE HAIL WITH WBZ OF 6700
FT FROM LATEST SOUNDING.

LARGE SCALE PICTURE CONTINUES TO BE AN UNCERTAINTY WITH MODELS
CONTINUING THEIR DIFFERENCES.  LOW OUT WEST WILL CONTINUE TO EJECT
SHRTWV ENERGY INTO THE S STREAM WITH NEXT WV TO PUSH THROUGH TONIGHT.
 THIS SHOULD KICK BOUNDARY TO THE E TONIGHT AND BRING SFC WIND TO THE
NW LATE TONIGHT.  MAIN TSRA CHCS LOOK TO BE THIS AFTERNOON AND
TONIGHT AND THEN SHIFTING TO THE E OF THE CWA ON THU.

RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION)
...TORNADO WATCH FOR 3 SE KS COUNTIES UNTIL 9 PM...

SGF/JLN...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.  LOW
IN THE MID 50S.  WIND BECOMING NORTHWEST AT 5 TO 10 MPH.  CHANCE OF
PRECIPITATION 60 PERCENT.
UNO...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.  LOW 55 TO
60.  WIND BECOMING WEST AT 5 TO 10 MPH.  CHANCE OF PRECIPITATION IS
60 PERCENT.
AIZ/VIH...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.  LOW
IN THE MID 50S.  WIND BECOMING NORTHWEST AT 5 TO 10 MPH.  CHANCE OF
PRECIPITATION IS 60 PERCENT.

CCF
SGF EB 055/073 052/075 053 05621
JLN EB 055/076 054/078 055 05621

LINDENBERG

In the hours before

Special weather statement, May 6, 2:23 PM CDT, 5 hours 13 minutes before
KSZ073-097-101-070215-

SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH  293
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 PM CDT WED MAY 6 1998

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 9PM FOR
THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

INCLUDING THE TOWNS OF...

PITTSBURG         FORT SCOTT        COLUMBUS

AT 223 PM...SURROUNDING DOPPLER RADARS WERE SHOWING THUNDERSTORMS
BEGINNING TO DEVELOP ACROSS SOUTHERN KANSAS ALONG A SURFACE BOUNDARY
IN AN UNSTABLE ENVIRONMENT.  THESE THUNDERSTORMS ARE EXPECTED TO
BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING WITH THE POTENTIAL
FOR LARGE HAIL AND POSSIBLE TORNADOES.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG
Special weather statement, May 6, 3:50 PM CDT, 3 hours 46 minutes before
KSZ073-097-101-MOZ077-079>082-088>098-101>106-070245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT WED MAY 6 1998

...TORNADO WATCH FOR SOUTHERN MISSOURI UNTIL 10 PM...
...TORNADO WATCH FOR SOUTHEAST KANSAS UNTIL 9 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST AND SOUTH CENTRAL MISSOURI...

BARRY
BARTON            CHRISTIAN         DADE              DALLAS
DOUGLAS           GREENE            HOWELL            JASPER
LACLEDE           LAWRENCE          MCDONALD          NEWTON
OREGON            OZARK             POLK              SHANNON
STONE             TANEY             TEXAS             WEBSTER
WRIGHT

INCLUDING THE TOWNS OF...

LEBANON           JOPLIN            SPRINGFIELD
BRANSON           NEOSHO            WEST PLAINS
LAMAR             BOLIVAR           MARSHFIELD

AT 344 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THUNDERSTORMS
BEGINNING TO INCREASE IN COVERAGE AND INTENSITY ACROSS
OKLAHOMA...SOUTHEAST KANSAS AND NORTHERN ARKANSAS.  STORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS
AFTERNOON WITH THE POTENTIAL FOR SEVERE WEATHER.  THE MAIN THREAT
WILL BE WITH LARGE HAIL AND THE POSSIBILITY OF ISOLATED TORNADOES.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG
Special weather statement, May 6, 3:50 PM CDT, 3 hours 46 minutes before
KSZ073-097-101-MOZ077-079>082-088>098-101>106-070245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT WED MAY 6 1998

...TORNADO WATCH FOR SOUTHERN MISSOURI UNTIL 10 PM...
...TORNADO WATCH FOR SOUTHEAST KANSAS UNTIL 9 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST AND SOUTH CENTRAL MISSOURI...

BARRY
BARTON            CHRISTIAN         DADE              DALLAS
DOUGLAS           GREENE            HOWELL            JASPER
LACLEDE           LAWRENCE          MCDONALD          NEWTON
OREGON            OZARK             POLK              SHANNON
STONE             TANEY             TEXAS             WEBSTER
WRIGHT

INCLUDING THE TOWNS OF...

LEBANON           JOPLIN            SPRINGFIELD
BRANSON           NEOSHO            WEST PLAINS
LAMAR             BOLIVAR           MARSHFIELD

AT 344 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THUNDERSTORMS
BEGINNING TO INCREASE IN COVERAGE AND INTENSITY ACROSS
OKLAHOMA...SOUTHEAST KANSAS AND NORTHERN ARKANSAS.  STORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS
AFTERNOON WITH THE POTENTIAL FOR SEVERE WEATHER.  THE MAIN THREAT
WILL BE WITH LARGE HAIL AND THE POSSIBILITY OF ISOLATED TORNADOES.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG
Local storm report, May 6, 5:19 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
519 PM CDT WED MAY 06 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0441 PM    UDALL                     MO   .75 INCH HAIL
05/06/98   OZARK

0501 PM    JERICO SPGS               MO   1 INCH HAIL
05/06/98   CEDAR
Special weather statement, May 6, 5:30 PM CDT, 2 hours 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT WED MAY 6 1998

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...TORNADO WATCH FOR SOUTHEAST KANSAS TIL 9 PM...

...TORNADO WATCH FOR SOUTHWEST MISSOURI AND PORTIONS OF SOUTH CENTRAL
MISSOURI TIL 10 PM...

...TORNADO WATCH FOR THE TRUMAN LAKE AND LAKE OF THE OZARKS REGION
TIL 11 PM...

A VERY MOIST AND UNSTABLE AIRMASS REMAINS OVER THE AREA.  THIS
AIRMASS IS COLLIDING WITH SEVERAL SURFACE BOUNDARIES AND A SURFACE
LOW NEAR KANSAS CITY.  IN ADDITION...THERE IS ENOUGH LOW LEVEL SHEAR
TO BRING THE THREAT OF ISOLATED TORNADOES TO THE AREA.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED ITS THIRD
TORNADO WATCH FOR OUR AREA.  OUR ENTIRE 37 COUNTY WARNING AREA IS
UNDER A TORNADO WATCH.  SOUTHEAST KANSAS WHICH INCLUDES
COLUMBUS...PITTSBURG AND FT SCOTT KANSAS HAS A TORNADO WATCH TIL 9
PM.  AREAS GENERALLY SOUTH OFF A LINE FROM LAMAR TO HOUSTON HAVE A
TORNADO WATCH TIL 10 PM.  AREAS GENERALLY NORTH OF A LAMAR TO HOUSTON
TO EMINENCE LINE HAVE A TORNADO WATCH IN EFFECT TIL 11 PM.

LARGE HAIL AND VERY HEAVY RAIN IS THE MAIN THREAT WITH THIS
SITUATION. HAIL UP TO 2 INCHES AND RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE WITH THESE STORMS ALONG WITH ISOLATED TORNADOES.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

GORDON
Special weather statement, May 6, 5:30 PM CDT, 2 hours 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT WED MAY 6 1998

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...TORNADO WATCH FOR SOUTHEAST KANSAS TIL 9 PM...

...TORNADO WATCH FOR SOUTHWEST MISSOURI AND PORTIONS OF SOUTH CENTRAL
MISSOURI TIL 10 PM...

...TORNADO WATCH FOR THE TRUMAN LAKE AND LAKE OF THE OZARKS REGION
TIL 11 PM...

A VERY MOIST AND UNSTABLE AIRMASS REMAINS OVER THE AREA.  THIS
AIRMASS IS COLLIDING WITH SEVERAL SURFACE BOUNDARIES AND A SURFACE
LOW NEAR KANSAS CITY.  IN ADDITION...THERE IS ENOUGH LOW LEVEL SHEAR
TO BRING THE THREAT OF ISOLATED TORNADOES TO THE AREA.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED ITS THIRD
TORNADO WATCH FOR OUR AREA.  OUR ENTIRE 37 COUNTY WARNING AREA IS
UNDER A TORNADO WATCH.  SOUTHEAST KANSAS WHICH INCLUDES
COLUMBUS...PITTSBURG AND FT SCOTT KANSAS HAS A TORNADO WATCH TIL 9
PM.  AREAS GENERALLY SOUTH OFF A LINE FROM LAMAR TO HOUSTON HAVE A
TORNADO WATCH TIL 10 PM.  AREAS GENERALLY NORTH OF A LAMAR TO HOUSTON
TO EMINENCE LINE HAVE A TORNADO WATCH IN EFFECT TIL 11 PM.

LARGE HAIL AND VERY HEAVY RAIN IS THE MAIN THREAT WITH THIS
SITUATION. HAIL UP TO 2 INCHES AND RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE WITH THESE STORMS ALONG WITH ISOLATED TORNADOES.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:05 PM CDTSevere Thunderstorm WarningSGFDent, Phelps50 min
May 6, 7:15 PM CDTSevere Thunderstorm WarningSGFTexas65 min
May 6, 7:28 PM CDTTornado WarningSGFDent37 min
May 6, 7:36 PM CDTFlash Flood WarningSGFMcDonald6 hr
May 6, 7:45 PM CDTSevere Thunderstorm WarningSGFChristian, Taney50 min
May 6, 7:52 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark33 min
May 6, 8:18 PM CDTTornado WarningSGFOzark37 min
May 6, 8:55 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark65 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.